If you’re interested in learning about acne, its treatments, and my experience, then this blog post is for you.
If you’ve followed me for a while, you’d know that I’ve suffered from acne for quite sometime. It all started when I was 15. Back then, the type of acne I got was on my forehead, nothing too serious. I was fine with it. I tried to hide it with my hair, which is why I got bangs.
It slowly disappeared. However, as soon as I got into university, I started getting really persistent acne that wasn’t like anything I’ve experienced before. That was when I started wearing makeup and watching tutorials online to figure out how to properly use it. Although the main reason behind me wearing makeup back then was my acne, I still loved it so much. It gave me enough strength to leave my dorm room and talk to people. However, it soon became worse.
My acne journey during my first year of uni led me to a conclusion by the summer season (it was summer 2013). Some of my friends had experienced acne in highschool and the solution for them was clear: take accutane and get it over with. I saw them struggle through the 6 months of accutane, but in the end, most of them got clear skin and no longer suffered from acne.
So by the summer of 2013, after having struggled with acne for quite a while, I decided to go see a dermatologist and ultimately be put on accutane. You need to understand that by this time, I had tried everything, I took antibiotics, topical treatments, and nothing worked!
Convincing my parents I needed to take this – very serious – drug was difficult. They were against it because of its side-effects, and I totally understood their concern, but I wanted to see the same results my friends got asap. I couldn’t bare wait any longer. For me, waiting for another month or two meant developing more pimples, blemishes, and eventually scars. I wanted to maintain good skin. That was my only goal back then. I couldn’t imagine being 35 and still having to suffer from acne and scarring.
And so, my journey began.
ACCUTANE JOURNEY: 2013
My first time taking accutane was absolutely difficult.
Some side-effects that I suffered from:
- Extremely dry skin (my skin was peeling)
- Extremely dry lips
- Joint pain
- Muscle pain
Those are the major side-effects that I remember 100%. I started my accutane course taking 10 mg a day because my parents were so afraid of the side-effects. However, I saw no results for 2 months and pressured my dermatologist and my parents (both pharmacists) to put me on 40 mg a day (since that’s the right dosage for my weight/height). I was on the 40 mg a day for 4 months.
The side-effects began flaming up in my third month of using accutane. However, I have to blame myself for not taking proper care of my body. I was the type of person who wouldn’t drink enough water or maintain a skincare routine. If I had used a good moisturizer, sunscreen, and lip balm back then, my side-effects wouldn’t have been so bad.
When it comes to my last side-effect, and the most critical, it was completely out of my control. I suffered from depression caused by accutane. I had mood swings and anxiety that controlled my everyday life. Even the people around me noticed how sad and anxious I felt most of the time. This affected my relationship with my friends and family.
If you do suffer from depression, I suggest that you consult your doctor and talk about your mental health before taking this drug.
After 5-6 months of accutane, my skin was finally clear! When I say clear, I mean clear of acne, not of scars or blemishes. Scars and blemishes needed more time to heal. So don’t be shocked if your scars aren’t gone by the end of the treatment! Just be patient.
ACCUTANE JOURNEY: 2016
A year and a half after taking accutane in 2013, I started getting acne again. I tried using methods such as topical treatments, birth control, and skincare lines. Again, nothing worked.
Taking accutane for the second time started in July of 2016 and ended in September of 2016. This was really short due to me suffering from eczema while taking the drug. I was traveling to Greece in September, and so naturally I tanned a lot, and was exposed to a ton of sunlight. This caused my skin to react in a bad way. If you didn’t know, accutane increases the skin’s sensitivity to the sun, so you’d need to be really careful when on it. Put loads of sunscreen, stay away from pools, beaches, and so on.
When I started to develop eczema, I discontinued my use of the drug. And so, I don’t really consider this second journey to be a second time of accutane. I only took it for – almost- 2 months.
However, I should mention that I was able to control some side-effects in a better way this time around. I was able to counter skin dryness with a new skin-care regimen. I used the Clinique 3 step program for very dry skin. The moisturizer helped my skin a ton.
But I still suffered from other side-effects such as:
- Eczema on arms and legs
- Dry lips
- Back pain
I didn’t suffer from depression this time around! I still had acne when I decided to stop taking the drug, so really it did nothing this time around.
ACCUTANE JOURNEY: 2017
I started taking accutane again about 4 days ago. This is (hopefully) my last time taking it. I visited a dermatologist in Ramallah about 2 months ago and I was prescribed accutane again (40 mg for 3 months) with some other topical treatments. However, I decided to start taking it in September (which I did) because of my July – August summer trip. I didn’t want to develop eczema again. Now, I’m on my 4th day of taking it and I’m trying to minimize the side-effects as much as possible.
Currently, I suffer from persistent and painful acne. This never happened to me before. The type of acne I’m getting is really persistent, takes months to go away and develops in the same areas on my face. It is also quite painful and doesn’t turn into a head but rather lives under the skin without giving me the ability to pop it.
Between September 2016 and this month, I tried using skin cleansers, masks, and oils. The Clinique 3-step system worked for about 5 months. My skin was doing well and I stopped developing a lot of acne. However, it was very high-maintenance.
Throughout this past year, I developed a fear of germs. I would change my pillow cases three times a week, my sheets once a week, and I had to use a clean towel everyday. I wanted to prevent acne in any possible way. But nothing worked. I tried Kiehl’s, Origins, and Clinique products – some worked for a while.
Currently, I suffer from minor skin dryness. I have developed 3 new pimples in my second day of taking accutane! So don’t be afraid of developing acne when you go on accutane. This is normal and is called a “purge” which will go away by itself.
I will keep you updated on my accutane journey on a monthly basis! So keep an eye out for a video and blog posts.
If you have any questions, comment below and I’d be happy to help.